Fatal Outcome for Patient after Nasal Insufflation of Antidepressant

A bronchoscopy found a foreign body that "looked like a wrapping from medications strips."
A bronchoscopy found a foreign body that "looked like a wrapping from medications strips."

A case report presented at the American Thoracic Society 2017 meeting in Washington, DC describes a patient who developed status epilepticus after nasal insufflation of bupropion.

Bupropion, an aminoketone antidepressant, is a relatively weak inhibitor of the neuronal uptake of norephinephrine, serotonin, and dopamine and is indicated for the treatment of major depressive disorder. Recent reports have indicated that the drug may be abused via insufflation due to its dopamine agonist effects. 

In this case, the patient, a 45-year-old man with a past history of IV drug use was seen insufflating bupropion at his rehabilitation facility. He presented to to the medical intensive care unit in cardiac arrest with reports of tonic-clonic seizure activity. Despite treatment (propofolmidazolam, phenobarbital, antiepileptic agents), he continued to have seizures. Due to the development of purulent sputum and concerns of ventilator-associated pneumonia, the patient underwent bronchoscopy where a foreign body was discovered and retrieved from the middle lobe; upon investigation, the foreign body "looked like a wrapping from medications strips." Despite pharmacologic intervention, the patient's seizures continued and he subsequently died after a decision was made by his family to withdraw care. 

Related Articles

While bupropion is not classified as a controlled substance, the prescribing information does mention mild amphetamine-like activity in individuals who abused a single 400mg dose. The product labeling indicates that higher doses may be modestly attractive to those who abuse stimulant drugs, although this could not be tested due to the risk of seizures. In 2016, the Food and Drug Administration (FDA) approved a supplemental New Drug Application (NDA) for bupropion extended-release products which required the addition of a statement relating to its abuse potential. Specifically, it stated that seizures and/or cases of death have been reported when bupropion was administered intranasally or by parenteral injection.

Given the serious risks associated bupropion insufflation, the authors conclude that "physicians may wish to consider the possibility when prescribing bupropion to patients with a history of abuse."

Reference: Sharara, R. MD, Fasanya, A. MD, Ghandi, V. MD, Malik, K. MD, "Status Epilepticus from Nasal Insufflation of Wellbutrin", Poster Board Number P1472